Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 50, NWS Quad Cities, IA

May 28, 20134 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 2013, 5:22 PM CDT for 4 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2013, 5:22 PM CDT (22:22 UTC)
Expired
May 28, 2013, 6:00 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 125 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:50 PM CDTHAIL 12 E Germanville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS53 KDVN 282222
SVRDVN
IAC087-101-107-183-282300-
/O.NEW.KDVN.SV.W.0050.130528T2222Z-130528T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HENRY COUNTY IN SOUTHEAST IOWA...
  NORTHERN JEFFERSON COUNTY IN SOUTHEAST IOWA...
  SOUTHEASTERN KEOKUK COUNTY IN SOUTHEAST IOWA...
  SOUTHERN WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 600 PM CDT

* AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PACKWOOD...
  AND MOVING EAST AT 50 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT PLAIN AND BRIGHTON AROUND 535 PM CDT.
  COPPOCK AROUND 540 PM CDT.
  WAYLAND AROUND 545 PM CDT.
  OLDS AROUND 550 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE FAIRFIELD MUNICIPAL AIRPORT...
LAKE DARLING STATE PARK...PERLEE...EAST PLEASANT PLAIN...SALINA...
GERMANVILLE...MERRIMAC...TRENTON AND SWEDESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4128 9217 4127 9149 4098 9152 4108 9218
      4112 9219
TIME...MOT...LOC 2222Z 285DEG 42KT 4114 9203

HAIL...1.25IN
WIND...60MPH

$$

MCCLURE
4 follow-up statements
455 
WWUS53 KDVN 282237
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT TUE MAY 28 2013

IAC087-101-107-183-282300-
/O.CON.KDVN.SV.W.0050.000000T0000Z-130528T2300Z/
WASHINGTON IA-KEOKUK IA-JEFFERSON IA-HENRY IA-
537 PM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HENRY...NORTHERN JEFFERSON...SOUTHEASTERN KEOKUK AND SOUTHERN
WASHINGTON COUNTIES UNTIL 600 PM CDT...

AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLEASANT
PLAIN...AND MOVING EAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYLAND AND COPPOCK AROUND 545 PM CDT.
  OLDS AROUND 555 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MERRIMAC...TRENTON AND
SWEDESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4124 9200 4127 9149 4098 9152 4106 9206
TIME...MOT...LOC 2237Z 285DEG 42KT 4110 9184

HAIL...1.00IN
WIND...60MPH

$$

MCCLURE
758 
WWUS53 KDVN 282243
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT TUE MAY 28 2013

IAC087-101-107-183-282300-
/O.CON.KDVN.SV.W.0050.000000T0000Z-130528T2300Z/
WASHINGTON IA-KEOKUK IA-JEFFERSON IA-HENRY IA-
543 PM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HENRY...NORTHEASTERN JEFFERSON...SOUTHEASTERN KEOKUK AND SOUTHERN
WASHINGTON COUNTIES UNTIL 600 PM CDT...

AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLEASANT
PLAIN...AND MOVING EAST AT 50 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
         EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLDS AROUND 555 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE TRENTON AND SWEDESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4124 9200 4127 9149 4098 9152 4106 9206
TIME...MOT...LOC 2244Z 285DEG 42KT 4107 9174

HAIL...1.50IN
WIND...60MPH

$$

MCCLURE
668 
WWUS53 KDVN 282245
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT TUE MAY 28 2013

IAC107-282256-
/O.CAN.KDVN.SV.W.0050.000000T0000Z-130528T2300Z/
KEOKUK IA-
545 PM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEOKUK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4120 9187 4119 9150 4098 9152 4105 9196
TIME...MOT...LOC 2246Z 285DEG 42KT 4106 9171

$$

IAC087-101-183-282300-
/O.CON.KDVN.SV.W.0050.000000T0000Z-130528T2300Z/
WASHINGTON IA-JEFFERSON IA-HENRY IA-
545 PM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HENRY...NORTHEASTERN JEFFERSON AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 600 PM CDT...

AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
LOCKRIDGE...AND MOVING EAST AT 50 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
         EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN JEFFERSON...NORTHWESTERN HENRY AND SOUTHEASTERN
WASHINGTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4120 9187 4119 9150 4098 9152 4105 9196
TIME...MOT...LOC 2246Z 285DEG 42KT 4106 9171

HAIL...1.50IN
WIND...60MPH

$$

MCCLURE
587 
WWUS53 KDVN 282300
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT TUE MAY 28 2013

IAC087-101-183-282310-
/O.EXP.KDVN.SV.W.0050.000000T0000Z-130528T2300Z/
WASHINGTON IA-JEFFERSON IA-HENRY IA-
600 PM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...
NORTHEASTERN JEFFERSON AND SOUTHEASTERN WASHINGTON COUNTIES HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 4120 9187 4119 9150 4098 9152 4105 9196
TIME...MOT...LOC 2300Z 285DEG 42KT 4101 9150

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:21 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 28, 3:21 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT TUE MAY 28 2013

.SYNOPSIS...
ISSUED AT 245 PM CDT TUE MAY 28 2013

CONVECTION DEVELOPING ALONG WELL DEFINED BOUNDARY ON VISIBLE SATL
FROM NEAR KCID-KCNC LINE AS SHORTWAVE/MCV APPROACHES FROM KS.
SFC BOUNDARY POSITIONED VICINITY OF NORTHEAST IA AND SOUTH OF THE
FRONT IT IS VERY MOIST AND UNSTABLE... WITH TEMPS AROUND 80F/L80S
AND DEWPTS NEAR 70F.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT TUE MAY 28 2013

SCATTERED TO WIDESPREAD SHOWERS AND STORMS FOR LATE THIS AFTN
THROUGH EVE ESPECIALLY OVER THE SOUTHEAST 1/2-2/3 OF CWA WITH
PASSAGE OF SHORTWAVE/MCV. MODERATE TO HIGH INSTABILITY AND
SUFFICIENT 0-6KM SHEAR SUPPORTS RISK OF SEVERE WITH DAMAGING
WINDS AND LARGE HAIL MAIN THREATS...THOUGH A TORNADO CANNOT BE
RULED OUT ESPECIALLY WITH ANY BOUNDARY OR STORM SCALE INTERACTION.
OVERNIGHT PCPN COVERAGE LIKELY TO WANE WITH EXITING SHORTWAVE
AND BRIEF MID LEVEL RIDGING... BUT STILL CHC WITH ELEVATED
WARM...MOIST ADVECTION WITH LOW LEVEL JET ESPECIALLY FUTHER WEST
INTO CENTRAL/WESTERN IA AS IT LOOKS ATTIM. VERY HIGH MOISTURE
CONTENT AND SATURATED GROUND COUPLED WITH POTENTIAL FOR TRAINING
SUPPORTIVE OF FLASH FLOOD RISK POSSIBLY ENHANCED AND HAVE EXTENDED
THE FLASH FLOOD WATCH UNTIL 12Z WED.

ON WED...CHCS FOR SHOWERS AND STORMS ESPECIALLY NORTH/WEST
SECTIONS WITH JET AND SUGGESTION OF FRONTAL ZONE IN VICINITY. 12Z
ECMWF VERY AGGRESSIVE WITH QPF UP TO AN INCH OVER PORTIONS OF
EASTERN IA... BUT APPEARS TO BE CONVECTIVE FEEDBACK AS IT ENHANCES
VORTICITY MAXIMUM FROM CONVECTION OVER SOUTHERN PLAINS.

AS FOR TEMPS... LOWS MAINLY IN THE 60S AND HIGHS WED 78F-85F.
POSSIBLY COOLER NORTH IF MORE CONVECTION AND BOUNDARY NEARBY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 28 2013

THE ACTIVE WX PATTERN THAT THE AREA IS CURRENTLY IN WILL CONTINUE
THROUGH AT LEAST THE END OF THE WEEK. SATELLITE HAS NUMEROUS SYSTEMS
FROM THE WEST COAST BACK TO THE INTERNATIONAL DATE LINE THAT COULD
PASS OVER OR NEAR THE AREA.

MESOSCALE AND OTHER NONLINEAR PROCESSES ARE DRIVING THE SENSIBLE WX.
AS SUCH WHERE ORGANIZED CONVECTION OCCURS ONE DAY STRONGLY
INFLUENCES DEVELOPMENT THE FOLLOWING DAY. THERE WILL BE PERIODS OF
DRY WX OVER THE NEXT SEVEN DAYS.

THE KEY TO WED EVENING IS WHERE DOES THE DIURNAL CONVECTION DEVELOP
WED AFTERNOON. THE BETTER LLJ IS WEST OF THE CWFA SO THE MORE
ORGANIZED CONVECTION SHOULD BE LOCATED THERE. HOWEVER...MCS/LIFT
TOOLS SUGGEST SOME DIURNAL CONVECTION OVER THE AREA. BY SUNRISE
THURSDAY THE LLJ HAS VEERED SLIGHTLY TOWARD THE AREA SO SOME TYPE OF
ORGANIZED CONVECTION SHOULD BE CLOSE TO THE AREA.

ON THURSDAY THE MCS AND LIFT TOOLS INDICATE ONE OR MORE LINEAR MCS
EVENTS SHOULD MOVE ACROSS THE AREA. BOUNDARIES LEFT OVER FROM THE
MORNING CONVECTION WILL DICTATE WHERE CONVECTION DEVELOPS THURS
AFTERNOON. GIVEN THE PROJECTED PWATS HEAVY RAIN IS A CONCERN WITH
THE MCS EVENTS...ESPECIALLY IF STORMS MOVE OVER THE SAME AREAS.

THE AFTERNOON MCS SHOULD CLEAR THE CWFA THURSDAY EVENING RESULTING
IN MORE SCATTERED CONVECTION LATE THURSDAY NIGHT. HOWEVER...THE MCS
AND LIFT TOOLS INDICATE ANOTHER MCS WILL MOVE ACROSS THE AREA ON
FRIDAY PRODUCING MORE LOCALLY HEAVY RAINFALL. BOUNDARIES LEFT OVER
FROM THIS CONVECTION WILL THEN DRIVE ANY NEW CONVECTION FRIDAY
AFTERNOON.

PRELIMINARY DATA SUGGESTS RAINFALL TOTALS FROM WED NIGHT THROUGH
FRIDAY NIGHT COULD BE AN ADDITIONAL 2 TO 3 INCHES. GIVEN THE
MOISTURE RICH ATMOSPHERE...THESE AMOUNTS COULD BE LOW OR HIGH
DEPENDING UPON HOW THE ORGANIZED CONVECTION EVOLVES EACH DAY.

FRIDAY NIGHT ON...
MODEL CONSENSUS HAS CHC/LIKELY POPS FRI NIGHT AS THE MOST RECENT MCS
EXITS THE AREA. ONCE THIS MCS EXITS THE AREA THE HEAVY RAIN THREAT
SHOULD DIMINISH CONSIDERABLY.

THE MODEL CONSENSUS HAS MAINLY CHC POPS ON SATURDAY. THE HIGHER
PWATS WILL BE EAST OF THE AREA SO RAINFALL AMOUNTS SHOULD BE
LIGHTER. FOR SATURDAY NIGHT/SUNDAY THE MODEL CONSENSUS HAS SCHC/CHC
POPS FOR THE UPPER LOW ROTATING ACROSS THE AREA.

THE CURRENT MODEL CONSENSUS HAS DRY CONDITIONS SUNDAY NIGHT THROUGH
TUESDAY AS HIGH PRESSURE MOVES THROUGH THE AREA. THE DRY CONDITIONS
SUNDAY NIGHT SEEM REASONABLE. HOWEVER...ALL MODELS SHOW RETURN FLOW
DEVELOPING FROM MONDAY ON WHICH COULD PRODUCE RAIN IF SUFFICIENT
MOISTURE/INSTABILITY IS PRESENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 245 PM CDT TUE MAY 28 2013

FRONTAL BOUNDARY IS IN THE VICINITY OF NORTHEAST IOWA AND NORTHWEST
ILLINOIS AT 18Z. PATCHY IFR AND LOW MVFR CONDITIONS IN DRIZZLE
AND LOW CLOUDS BEING FOUND NEAR THIS BOUNDARY AND WILL CONTINUE
THROUGH THE AFTERNOON PRIMARILY AFFECTING KDBQ BUT ALSO KCID TERMINAL
EARLY ON. SOUTH OF THE BOUNDARY AT KMLI AND KBRL...GUSTY S/SW WINDS
10-20KTS WITH MVFR CIGS PREVALENT AND TO CONTINUE THROUGH MID
AFTERNOON WITH CIGS ANTICIPATED TO GRADUALLY LIFT INTO VFR BY EVE.
THUNDERSTORM DEVELOPMENT CONTINUE LATE THIS AFTERNOON AND EVE
ESPECIALLY OVER SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS WITH STORMS THROUGH THE EVENING. HANDLED WITH
VCTS MAINLY AT ALL BUT KDBQ FOR NOW AND AMEND AS TRENDS AND
POTENTIAL IMPACTS CAN BE BETTER DEFINED. RISK OF SEVERE WEATHER
EXISTS WITH STORMS WITH STRONG WINDS AND HAIL. WITH THE STORMS
MOVING OFF LATER THIS EVENING ANTICIPATE LOW LEVEL JET MAY BE
FOCUS FOR AT LEAST SCATTERED SHOWERS AND SOME STORMS OVERNIGHT
INTO WED AM... AND HANDLED WITH VCSH WORDING FOR NOW. ALSO WITH
HIGH LOW LEVEL MOISTURE BROUGHT CIGS BACK DOWN INTO MVFR WITH SOME
IFR AND POSSIBLY LOW IFR CONDITIONS NOT OUT OF QUESTION OVER
NORTHEAST IOWA VICINITY OF STALLED BOUNDARY... WHICH COULD AFFECT
KDBQ.

&&

.HYDROLOGY...
ISSUED AT 245 PM CDT TUE MAY 28 2013

HEAVY RAINFALL AMOUNTS IN THE RANGE OF 2 TO 6 INCHES FELL OVER THE
MEMORIAL DAY WEEKEND MAINLY SOUTHWEST OF DUBUQUE TO STERLING ROCK
FALLS LINE. THIS HAS LED TO SIGNIFICANT RISES AND FLOODING ON
TRIBUTARY RIVERS IN EASTERN IOWA AND WEST CENTRAL ILLINOIS.
FLOODING IS ALSO OCCURRING ON THE MISSISSIPPI RIVER SOUTH OF
MUSCATINE. HIGH LEVELS OF MOISTURE WILL CONTINUE THREAT OF VERY
HEAVY RAINFALL WITH THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.
ANY HEAVY RAIN MAY LEAD TO FLASH FLOODING DUE TO THE SATURATED
GROUND.

THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH END OF THE WEEK AS
LITTLE CHANGE IS EXPECTED WITH THE OVERALL WEATHER PATTERN. AT THIS
TIME...IT APPEARS THAT THE NEXT ENHANCED RISK FOR HEAVY RAIN WILL BE
THURSDAY.

MODERATE TO MAJOR FLOODING IS POSSIBLE ON MANY AREA RIVERS OVER THE
NEXT WEEK. THE MAGNITUDE AND DURATION OF RIVER FLOODING WILL OF
COURSE BE DEPENDENT ON HOW MUCH ADDITIONAL RAINFALL OCCURS OVER THE
NEXT SEVERAL DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CEDAR-CLINTON-
     DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...08
AVIATION...05
HYDROLOGY...05/SHEETS
Hazardous weather outlook, May 28, 3:32 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 28 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR
MUCH OF THE OUTLOOK AREA SOUTH OF HIGHWAY 30.

THUNDERSTORMS WILL REDEVELOP BY LATE AFTERNOON AND CONTINUE
OVERNIGHT. THE ENVIRONMENT WILL REMAIN FAVORABLE FOR LOCALLY
HEAVY RAIN. IF STORMS BECOME ORGANIZED TONIGHT THEN THE FLASH
FLOOD WATCH MAY BE EXTENDED THROUGH THE NIGHT.

THUNDERSTORMS THAT OCCUR THIS AFTERNOON AND EVENING WILL ALSO
HAVE A THREAT OF SEVERE WEATHER. THE STORM PREDICTION CENTER HAS
PLACED MUCH OF THE AREA IN A SLIGHT RISK OF SEVERE STORMS WITH THE
GREATEST POTENTIAL ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL
AND DAMAGING THUNDERSTORMS WINDS ARE THE PRIMARY THREAT THIS
AFTERNOON AND THIS EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH WEDNESDAY NIGHT...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL...
ALTHOUGH AN ISOLATED SEVERE STORM WITH DAMAGING WIND AND LARGE HAIL
CANNOT BE RULED OUT...ESPECIALLY OVER EAST CENTRAL IOWA.

THURSDAY AND THURSDAY NIGHT...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. DAMAGING WIND AND
LARGE HAIL WILL BE POSSIBLE...ESPECIALLY IN THE AFTERNOON AND
EVENING HOURS. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE
POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. AT
THIS TIME...IT APPEARS THE PROBABILITY FOR SEVERE STORMS IS LOW.
THERE WILL BE A CONTINUED POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, May 28, 3:08 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
05/28/2013  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL. 0.70 INCHES OF IT FELL IN 30
            MINUTES

&&

DC
Local storm report, May 28, 3:21 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       4 ENE MONTICELLO        42.26N 91.13W
05/28/2013  M4.25 INCH       JONES              IA   TRAINED SPOTTER

            72 HOUR RAINFALL TOTAL.

&&

DC
Local storm report, May 28, 4:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             BURLINGTON              40.81N 91.12W
05/28/2013  M0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

            HAIL BEGAN AS PEA AND IS INCREASING TO PENNY

0446 PM     HAIL             S BURLINGTON            40.81N 91.12W
05/28/2013  M0.75 INCH       DES MOINES         IA   EMERGENCY MNGR

            DIME TO PENNY SIZED HAIL

&&

DC
Local storm report, May 28, 4:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 S BURLINGTON          40.80N 91.12W
05/28/2013  M0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

HAASE
Special weather statement, May 28, 4:50 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 28 2013

IAZ078-089-ILZ024>026-282215-
DES MOINES-HENDERSON-LOUISA-MERCER-WARREN-
450 PM CDT TUE MAY 28 2013

...STRONG THUNDERSTORM WITH SMALL HAIL...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GULF PORT...OR NEAR BURLINGTON...MOVING
NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GLADSTONE AROUND 455 PM CDT...
  OQUAWKA AROUND 500 PM CDT...
  ROZETTA AROUND 505 PM CDT...
  7 MILES SOUTHEAST OF KEITHSBURG AROUND 510 PM CDT...
  SEATON...LITTLE YORK...8 MILES SOUTHWEST OF BURGESS AND 9 MILES
  SOUTH OF ALEDO AROUND 515 PM CDT...

DIME TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHEAST MISSOURI.

LAT...LON 4126 9074 4110 9053 4072 9108 4084 9125
TIME...MOT...LOC 2149Z 225DEG 43KT 4085 9108
Special weather statement, May 28, 5:02 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT TUE MAY 28 2013

IAZ076-077-282230-
KEOKUK-WASHINGTON-
502 PM CDT TUE MAY 28 2013

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEDRICK...OR 12 MILES NORTH OF OTTUMWA...
MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MARTINSBURG AROUND 510 PM CDT...
  HAYESVILLE AROUND 515 PM CDT...
  6 MILES SOUTHEAST OF SIGOURNEY AROUND 520 PM CDT...
  HARPER AROUND 530 PM CDT...

DIME TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHEAST MISSOURI.

LAT...LON 4145 9199 4125 9185 4115 9221 4116 9241
      4117 9242 4126 9242
TIME...MOT...LOC 2202Z 242DEG 28KT 4119 9233

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:33 PM CDTRiver Flood WarningDVNJohnson, Washington5 days
May 28, 1:14 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Delaware, Iowa, Johnson and 2 more91 min
May 28, 2:24 AM CDTSpecial Weather StatementDVNLee, Van Buren66 min
May 28, 3:36 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Iowa, Johnson and 2 more54 min
May 28, 5:58 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Keokuk, Washington47 min
May 28, 6:45 AM CDTSpecial Weather StatementDVNDes Moines, Henry60 min
May 28, 10:53 AM CDTFlash Flood WatchDVNCedar, Clinton, Des Moines, Henry, Iowa, Jefferson and 8 more19 hr
May 28, 5:02 PM CDTSpecial Weather StatementDVNKeokuk28 min
May 28, 6:20 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa40 min
May 28, 6:22 PM CDTFlash Flood WarningDVNDes Moines10 hr
May 28, 6:57 PM CDTFlash Flood WarningDVNHenry, Jefferson, Keokuk, Washington9 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.